Arizona, 2020

Damaging Wind in Arizona, September 6, 2020

September 6, 2020 · NWS TWC · 1 event in 1 county or zone

Isolated thunderstorms developed and moved southwest across parts of Graham, Greenlee and Cochise counties during the evening. One storm produced a severe wind gust at Bowie.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TWC wrote it up.

Isolated thunderstorms developed and moved southwest across parts of Graham, Greenlee and Cochise counties during the evening. One storm produced a severe wind gust at Bowie.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Sep 6, 1:32 PM MST, 7 hours 31 minutes earlier.

Area forecast discussion, Sep 6, 1:32 PM MST, 7 hours 31 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
132 PM MST Sun Sep 6 2020

.SYNOPSIS...Strong high pressure will bring hotter temperatures
through the Labor Day holiday weekend, with record highs possible
today and Monday. Near to below normal temperatures along with a few
thunderstorms will return to the area Tuesday and Wednesday as a
cold weather system moves through the southern Rockies.

&&

.DISCUSSION...Yet another of day of record to near record high
temperatures are in store for southeast Arizona as a strong ridge of
high pressure centered over southern Nevada continues to impact the
entire Desert Southwest. We may see a few degrees of cooling over
the past two days as the 1000-500 mb thickness values are a tad
lower with a westward wobble of the upper high center. That is not
saying much as the last two days have been the two hottest September
days on record for the Tucson International Airport. As of 1 PM MST
this afternoon, temperatures were generally running 1 to 4 degrees
cooler than yesterday. In any event, an Excessive Heat Warning will
remain in effect until 8 PM MST Monday.

Over the next few days, the upper high shifts west and consolidates
with a developing upper ridge over the Gulf of Alaska. This will
result in an amplified flow pattern across the West, allowing for a
strong and abnormally cold upper low to dive south along the eastern
periphery of the ridge into the southern Rockies by Tuesday and
Wednesday. This will result in a break from the heat and a chance of
showers and thunderstorms, especially Tuesday night and Wednesday.

As this system moves into the area Tuesday, pressure gradients will
tighten and bring gusty west to northwest winds to the upper Gila
River Valley. Although temperatures will be a bit cooler, minimum RH
values Tuesday afternoon in Graham and Greenlee counties will dip
into the mid-upper teens, resulting in near critical fire weather
conditions. Will hold off on any critical Fire Weather products for
now becasue conditions would be short-lived and not widespread
enough, but it bears watching.

Otherwise, the upper ridge along the West Coast flops over behind
the departing upper low and eventually pushes back into the Great
Basin the second half of the week into next weekend. Expect a return
of the heat, albeit not as hot as we are currently experiencing.

&&

.AVIATION...Valid through 08/00Z.
Clear skies through the rest of the day with Sunday night into
Monday morning having a FEW clouds at 10-14 ft. There will be a
slight chance of -TSRA/-SHRA in the White Mountains NE of KSAD for
Sunday afternoon and evening. SFC wind generally less than 12 kts
through the forecast period. Easterly and southeasterly SFC wind
through the afternoon and then becoming variable in direction in the
early evening through the remainder of the forecast period. Aviation
discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Most of southeast Arizona will remain dry through
Tuesday, with just a slight chance of showers and thunderstorms in
the White Mountains. Precipitation chances then spread westward
across eastern and southern portions of southeast Arizona Wednesday.
Much of southeast Arizona dries out again starting Thursday into
next weekend, with just a slight chance of showers and thunderstorms
continuing in the White Mountains. 20-foot winds will be less than
15 mph for the afternoon and into the night from the northwest.
Elevated 20-foot winds are then expected Tuesday through Thursday,
with possible near critical Fire Weather conditions in the upper
Gila River Valley Tuesday afternoon and evening. Hot afternoon
temperatures will continue through Monday, with afternoon highs
nearly 10 degrees above normal and at record or near record levels
in some locations. Min RH values will be in the teens across most of
the lower deserts for Monday. Slightly elevated Min RH values will
return Tuesday through Thursday. Cooler temperatures are then
expected Wednesday through Friday, as readings fall below normal.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
     Excessive Heat Warning until 8 PM MST Monday for AZZ501-502-
     504>506-509.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Sep 6, 7:03 PM MST, 2 hours before
Special Weather Statement
National Weather Service Tucson AZ
703 PM MST Sun Sep 6 2020

AZZ509-510-070230-
Upper Gila River and Aravaipa Valleys including Clifton/Safford-White
Mountains of Graham and Greenlee Counties including Hannagan Meadow-
703 PM MST Sun Sep 6 2020

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL GRAHAM AND CENTRAL
GREENLEE COUNTIES UNTIL 730 PM MST...

At 703 PM MST, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Mule Creek, moving southwest at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Clifton, Morenci, Duncan, York, Three Way and Guthrie.

LAT...LON 3296 10943 3317 10912 3311 10904 3272 10905
TIME...MOT...LOC 0203Z 038DEG 14KT 3302 10909

RH

The radar

The Tucson radar (KEMX), 118 km away, was scanning. The volume nearest the first event began at 04:03 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cochise

When
September 6, 9:03 PM MST
Where
Cochise County, Bowie
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
32.320, -109.480

A thunderstorm wind gust of 61 mph was measured by a state DOT weather instrument at Bowie, Arizona.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2020Every state in 2020This day in weather historyWarnings in Arizona, September 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 921024.